West Virginia, 2018

Flooding in West Virginia, December 15 to 18, 2018

December 15 to 18, 2018 · NWS LWX · 12 events in 5 counties and zones

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper level low led to a prolonged period of rain across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper level low led to a prolonged period of rain across the region. Eventually low pressure transferred to the coast before precipitation wound down on the 16th. Widespread rainfall totals of 2-4 inches were observed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 10:49 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 15, 10:49 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 AM EST Sat Dec 15 2018

.SYNOPSIS...
A large area of low pressure will slowly move over the Mid-
Atlantic this weekend, then move offshore Monday as a cold front
dives south from the Great Lakes. High pressure will follow
through the middle part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure is moving offshore of the Carolinas as of
late this morning in two pieces, one off Myrtle Beach SC and
(primary) and a weak low developing on the triple point of an
occlusion (off Norfolk VA). A third surface low is drifting east
across central Tennessee underneath the upper level low.

As the day progresses, the initial low pressure system to the
south will head east out to sea. At the same time, the surface
low in the Tennessee Valley will weaken as the energy transfers
from that low to the low moving up the coast, but will maintain
some surface reflection/convergence as it pushes toward the
Mid-Atlantic through this evening. Thus, we expect significant
precipitation to continue, though there may be a lull for a time
early this afternoon as the first low heads out to sea and the
second low makes its way up the coast. Even if there isn't much
heavy rain during this time, light rain and drizzle will
continue thanks to continued warm advection aloft, and indeed,
there is likely enough easterly flow at the surface to push
temps near and east of I-95 into the 50s later on. Further west,
temps will struggle, especially west of the Blue Ridge, where
40s are the best one can hope for.

The energy transfer completes this evening as the low moving up
the coast makes its closest approach. This is timed with some
increasing diffluence ahead of the approaching upper level low
and our region entering the left front quad of the strong jet
streak rounding the base of the upper low. In addition, a fairly
potent southeasterly low level jet and fgen will also be
factors. While PW's will start falling this evening, we still
should have values near or above 1 inch across much of the
forecast area, so heavy rain remains a significant concern.
Thus, have not altered the timing of the flood watch from what
was inherited. With the easterly flow, its looking a little like
the heaviest rain may end up near the ridges, so have somewhat
higher QPF forecast west of the cities at this point.

Later tonight, we lose the upper jet forcing as the upper low
moves overhead, the low level jet moves east of the region, and
PW's continue falling, so the heavy rain should taper off to
light rain and drizzle after midnight. Lows will be mostly in
the 40s, with mid-upper 30s north and west of I-95.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper low lingers on Sunday, but forcing will be waning
rapidly for the most part, so while think most areas stay wet,
have worded it as occasional rain and drizzle versus periods of
rain. Otherwise, with the system departing, cool temps will
prevail. Still will need to watch potential for temps to nudge
below freezing while lingering precip remains especially in WV
and western MD, where a risk of light icing or snow exists later
in the day and at night. Otherwise, most areas should dry out
Sunday night as high pressure finally starts building back in.

Monday will be mild just ahead of an approaching cold front.
This front will cross the region with almost no moisture, but a
surge of wind and the return of cooler temps. Highs Monday will
return to the 50s in the warmer spots, while lows Monday night
will fall back into the 20s and low 30s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will dominate the weather pattern Tuesday through
Wednesday night with mostly clear skies and near normal
temperatures. Tuesday will be the coldest day of the work week
as winds will be breezy out of the northwest in the wake of the
frontal passage on Monday. Winds will slacken Tuesday night as
the high builds overhead, then shifts off the Carolina coast on
Wednesday.

The next system will approach the region the second half of
Thursday as a deep upper trough digs from the Upper Midwest
southward to the northern Gulf. This will yield a developing
area of low pressure over the Gulf Coast states, tapping into
the Gulf moisture. Compared to 24 hours ago, global models are
in reasonable agreement of these features and favor
precipitation overspreading the area Thursday evening and
continuing into Friday.

With the surface low projected to past to our west, this places
our CWA in the warm sector, thus rain will be the favored ptype
once again. With a potent shortwave providing PVA, along with
upper jet support, as well as ample Gulf moisture streaming up
the coast, locally heavy rainfall will be possible Thursday
night and Friday morning. As the surface low tracks to our
north, and the upper low/trough axis shifts overhead Friday
night, colder air will start to filter into the region. This
will allow for a chance of upslope snows with a mix of rain/snow
showers further east, primarily west of the Blue Ridge.
Expecting near normal temperatures Thursday through Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
IFR to LIFR likely to persist into Sunday as low pressure slowly
crosses the region. Some low level wind shear is likely at times
with a strong southeasterly jet and there can be intervals of
heavy rain as well. Conditions start improving late Sunday with
VFR expected by Monday.

Flight restrictions are not expected Tuesday and Wednesday as
Canadian high pressure builds over the terminals. Gusty
northwest winds upwards of 25 knots during the day on Tuesday
will turn light and northerly at less than 10 knots Tuesday
night as the high settles overhead. Winds will veer southerly
and remain at 10 knots or less on Wednesday as the high slides
off the coast into the western Atlantic.

&&

.MARINE...
Winds will flirt with SCA levels today, and rather than chase
consistent yet sporadic gusts with MWS's, opted for a marginal
SCA. Odds are better for gusts of 20-30 knots this evening as a
wave of low pressure passes to our southeast. Winds may relax a
bit Sunday morning as that low moves away but will likely
return to SCA late Sunday into Monday, reinforced by a strong
cold front Monday afternoon.

SCA conditions likely into Tuesday with gusty northwest winds
in the wake of the cold frontal passage. As high pressure
settles over the waters Tuesday night through Wednesday, winds
will abate with sub SCA conditions favored.

&&

.HYDROLOGY...
Widespread PWATs of 1-1.5" have advected into the region ahead
of a large, slow-moving area of low pressure. Low-level
warm/moist advection beneath mid/upper jet forcing should bring
another round this afternoon and evening. Observed rainfall of
0.75-2" observed through this morning, highest in easterly
upslope areas. An additional 1-2" is forecast through tonight. In
urban areas (if rainfall rates are higher) and areas that
recently had a snowpack, this may result in flooding. Depending
on exactly where the heaviest rain falls, mainstem river
flooding could linger into early next week.

&&

.TIDES/COASTAL FLOODING...
Onshore flow is promoting tidal anomalies near one foot above
normal, and with this trajectory expected to continue through
tonight along with a slight increase in winds, anomalies will
continue to tick upwards before offshore flow returns on Sunday.
However, the astronomical norms are lower due to an unfavorable
lunar cycle. Therefore, confidence for minor tidal flooding is
lower. Currently, water levels are forecast to crest in caution
stage for sensitive ares into Sunday morning. However, it will
be close to minor flood levels, so anomalies will have to be
monitored closely as the onshore flow increases through tonight.

&&

.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through December 14th):

Washington DC area (DCA)
1. 61.33 inches (1889)
2. 61.07 inches (2018)
3. 60.83 inches (2003)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 65.89 inches (2018)
2. 62.66 inches (2003)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 61.55 inches (2018)
3. 59.05 inches (1972)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
MD...Flood Watch through late tonight for MDZ016-017.
     Flood Watch through late tonight for MDZ003>006-011-013-014-
     018-501>508.
VA...Flood Watch through late tonight for VAZ025-036>038-050-
     055>057-503-504-508.
     Flood Watch through late tonight for VAZ026>031-039-040-
     051>054-501-502-505>507.
WV...Flood Watch through late tonight for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until 9 AM EST Sunday for ANZ531>533-540-
     541.
     Small Craft Advisory until 6 PM EST this evening for ANZ535.
     Small Craft Advisory until midnight EST tonight for ANZ534-536-
     537-542-543.
     Small Craft Advisory until 9 AM EST Sunday for ANZ530-538-539.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWX
Hazardous weather outlook, Dec 15, 10:28 AM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1028 AM EST Sat Dec 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1028 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for the entire area through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1028 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for the entire area through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor mainstem river flooding is possible in the Potomac,
Shenandoah, and Rappahannock river basins Sunday into early next
week.

Precipitation may end as a wintry mix Sunday, especially for
locations near and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Mineral

When
December 15, 12:47 PM EST to December 17, 3:02 AM EST
Where
Mineral County, 1.05 mi W of Ft Ashby to 0.44 mi WSW of Ft Ashby
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.499, -78.790

The stream gage on Patterson Creek at Headsville exceeded the 9 foot flood stage during the indicated period. Dry Run Road and Daisy Lane were flooded, and water began to cover pastureland near the creek. The peak level of 10.52 feet occurred at 10:45 PM on December 15th.

Flood, Mineral

When
December 15, 12:48 PM EST to 2:48 PM EST
Where
Mineral County, 0.79 mi SE of Headsville to 1 mi ESE of Headsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.393, -78.859

Intersection of Headsville Road and Patterson Creek Road closed due to flooding.

Flood, Berkeley

When
December 15, 4:00 PM EST to 6:00 PM EST
Where
Berkeley County, 0.93 mi SW of Inwood to 0.98 mi NNW of Bunker Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.341, -78.063

Henshaw Road (500 block) closed due to flooding along Mill Creek.

Flood, Hampshire

When
December 15, 8:29 PM EST to 10:29 PM EST
Where
Hampshire County, 0.85 mi ENE of Yellow Spg to 0.43 mi W of High View
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.184, -78.505

Capon River Road was closed due to flooding.

Flood, Berkeley

When
December 15, 9:41 PM EST to December 17, 5:46 AM EST
Where
Berkeley County, 1.07 mi ENE of Martinsburg to 1.02 mi SE of Blairton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.454, -77.951

The river gage on the Opequon Creek at Martinsburg exceeded the 12.5 foot flood stage during the indicated period. This pushed the creek well out of its banks, leading to flooding in the nearby lowlands. Fields and backyards near the creek flooded, along with many local roads. Golf Course Road (County Road 36) was flooded near the Van Metre Ford Pedestrian Bridge. Several other roads experienced flooding, including Grapevine Road, Douglas Grove Road, and Paynes Ford Road. Backwater flooding also occurred on small tributaries, including Tuscarora Creek. The peak level of 13.52 feet occurred at 3:30 PM on December 16th.

Flood, Morgan

When
December 15, 11:54 PM EST to December 17, 6:12 AM EST
Where
Morgan County, 0.39 mi SSW of Largent to 2.57 mi W of Largent
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.475, -78.384

The stream gage on the Cacapon River at Great Cacapon exceeded the 9 foot flood stage during the indicated period. Rock Ford Road flooded in multiple locations, including flowing completely over the low water bridge. Flooding was also observed along Constant Run Road, Kilgore Road and Running Waters Way. The peak level of 13.05 feet occurred at 10:15 AM.

Flood, Berkeley

When
December 16, 12:26 AM EST to December 17, 12:34 AM EST
Where
Berkeley County, 1.78 mi S of Tomahawk to 1.88 mi S of Tomahawk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.504, -78.049

The stream gage on Back Creek at Jones Springs exceeded the 11 foot flood stage during the indicated period. Dry Run Road, Daisy Lane and pastureland near the creek were flooded. The peak level of 14.77 feet occurred at 2:15 PM on December 16th.

Flood, Berkeley

When
December 16, 12:41 AM EST to 6:34 AM EST
Where
Berkeley County, 0.87 mi SW of Inwood to 0.96 mi SW of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.342, -78.063

The stream gage on Mill Creek at Bunker Hill exceeded the 4.3 foot flood stage during the indicated period. Henshaw Road was flooded where it passes under interstate 81. The peak level of 4.75 feet occurred at 3:30 AM on December 16th.

Flood, Hampshire

When
December 16, 4:30 AM EST to 8:10 PM EST
Where
Hampshire County, 1.93 mi E of Milleson to 0.84 mi NNW of Points
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.466, -78.644

The stream gage on the South Branch Potomac River at Springfield exceeded the 15 foot flood stage during the indicated period. Flooding was observed along Mileson Mill Road (County Route 28/5) and Clarence Taylor Road (Route 3/7). A significant portion of the meadowlands near the river, as well as the boat launch ramp were also flooded. The peak level of 16.25 feet occurred at 10:30 AM on December 16th.

Flood, Berkeley

When
December 16, 10:33 AM EST to December 18, 2:45 AM EST
Where
Berkeley County, 2.8 mi ESE of Bedington to 5.9 mi SSE of Marlowe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.500, -77.854

The river gage on the Potomac River at Shepherdstown exceeded the 15 foot flood stage during the indicated period. River Road was completely flooded in low spots between Shepherdstown and Harpers Ferry. Water covered the pedestrian bridge to the Shepherdstown boat ramp and significant portions of the C&O canal were flooded. Water approached homes on the West Virginia side of the river near Shepherdstown and impacts to roads and structures were also observed on the Maryland side of the river. The peak level of 22.11 feet occurred at 3:00 AM on December 17th.

Flood, Jefferson

When
December 16, 10:38 AM EST to December 18, 12:10 AM EST
Where
Jefferson County, 1.12 mi ESE of Millville to 0.66 mi NNE of Summit Pt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.297, -77.760

The stream gage on the Shenandoah River at Millville exceeded the 10 foot flood stage during the indicated period. Portions of Bloomery Road, John Rissler Road, Wilt Road as well as a few rural roads in Clarke County, VA experienced flooding. Moulton Park, the Millville boat launch, and portions of the Cool Spring Battlefield also flooded. The peak level of 12.80 feet occurred at 9:30 PM on December 16th.

Flood, Jefferson

When
December 16, 7:41 PM EST to December 17, 11:26 AM EST
Where
Jefferson County, 0.49 mi ENE of Bolivar to 0.5 mi E of Bolivar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.322, -77.741

The river gage on the Potomac River at Harpers Ferry exceeded the 18 foot flood stage during the indicated period. The C&O Canal towpath on the Maryland side of the river experienced flooding. Floodwaters also covered much of the Hamilton Street area, as well as the employee parking lot in historic Harpers Ferry. The peak level of 18.81 feet occurred at 2:30 AM on December 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800774, 807706, 807707, 807708, 800386, 800365, 800757, 800787, 800750, 800747, 800825, 800392.